Heavy Snow, Yakima Valley
- When
- January 6, 2:00 AM PST to January 7, 12:24 PM PST
- Where
- Yakima Valley forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
Heavy snow fell across much of the Eastern Columbia River Gorge, as well as the Yakima Valley and Lower Columbia Basin. Interstate 90 was closed from North Bend to Ellensburg from 3:45 AM to 5:00 PM on January 7th due to treacherous driving conditions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Heavy snow fell across much of the Eastern Columbia River Gorge, as well as the Yakima Valley and Lower Columbia Basin. Interstate 90 was closed from North Bend to Ellensburg from 3:45 AM to 5:00 PM on January 7th due to treacherous driving conditions. The snow and icy roadways contributed to 70 traffic accidents. Snow reports from this event included:Eastern Columbia River Gorge: 8 inchesYakima Valley: Sunnyside 5 inches in a 12 hour period ending at 9:55 AMLower Columbia Basin: 10 inches near Prosser, 8 inches RichlandKittitas Valley: Ellensburg 7 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 5, 8:30 PM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
830 PM PST MON JAN 5 2004
.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A LARGE SWATH OF
MOISTURE PUSHING ONSHORE IN REGION OF WARMING TEMPS ALOFT. SOME
MOISTURE AHEAD OF THE MAIN PLUME IS MAKING IT ACROSS THE CASCADES
INTO EASTERN OR...FOR SOME -SN...BUT WITH THE ENTIRE COLUMN STILL
RATHER COLD...MOST OF THE FLAKES SMALL AND NOT ACCUMULATING MUCH.
HAVE ALREADY UPDATED ZFP/GRIDS TO REFLECT FASTER TIMING OF INITIAL
PCPN COVERAGE TNGT. FOR OVERNIGHT...MOISTURE WILL CONTINUE TO INCR...
AND WITH H7 TEMPS WARMING 6-8C FROM 00Z READINGS...ACCUMULATION
WILL INCR AS FLAKES WILL BECOME SIGNIFICANTLY LARGER. TEMP WISE...
EVENING TRENDS HAVE BEEN NEARLY STEADY WITH MID DECK ACROSS MOST
OF THE FCST AREA. THINK THIS WILL CONTINUE...WITH SOME INCR ACROSS
THE SOUTHERN AND WESTERN SECTIONS WITH THE INCREASING PCPN. WILL
MONITOR TRENDS FOR A PSBL UPDATE...BUT THE CURRENT FCST HAS
SITUATION HANDLED RATHER WELL. WILL NOT TWEAK TIMING OF ADV/WARN
ATTM.
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) -2 18 16 31 / 60 80 70 50
WALLA WALLA -1 22 20 31 / 60 80 70 50
TRI-CITIES -4 21 19 31 / 60 80 70 50
YAKIMA -3 21 19 28 / 60 90 70 50
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING ORZ045 THROUGH TUE NIGHT
WINTER STORM WARNING ORZ042>044-047>048 THROUGH TUE NIGHT
SNOW ADVISORY ORZ046-049>050 THROUGH TUE NIGHT
WA...HEAVY SNOW WARNING WAZ026>027-029 THROUGH TUE NIGHT
WINTER STORM WARNING WAZ028 THROUGH TUE NIGHT
SNOW ADVISORY WAZ025-030 THROUGH TUE NIGHT
&&
ALLENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 335 PM PST MON JAN 5 2004 ORZ041>050-WAZ024>030-061242- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE... EXTREMELY COLD TEMPERATURES WILL CONTINUE INTO TONIGHT AS AN ARCTIC AIR MASS IS ENTRENCHED OVER THE PACIFIC NORTHWEST. MEANWHILE...A WARM MOIST WEATHER SYSTEM IS ALREADY BEGINNING TO MOVE OVER THE PACIFIC NORTHWEST...BRINGING SNOW SHOWERS TO CENTRAL OREGON AND THE COLUMBIA RIVER GORGE THAT WILL SPREAD NORTH AND EAST TONIGHT. AS A RESULT...NUMEROUS WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR THE REGION FOR TONIGHT THROUGH TUESDAY NIGHT. PLEASE SEE THE TEXT PRODUCT PDXWSWPDT (WWUS46). .DAYS TWO THROUGH SEVEN... THE BRUNT OF THE MOISTURE ASSOCIATED WITH THIS WEATHER SYSTEM WILL MOVE INTO THE REGION TUESDAY WITH SNOW EVENTUALLY CHANGING OVER TO A MIX OF PRECIPITATION TUESDAY NIGHT AND WEDNESDAY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL AS WARM MOIST AIR RIDES OVER THE COLD ARCTIC AIR MASS. WARMER BUT WET CONDITIONS WILL PERSIST THROUGH THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383627, 5383629, 5383626, 5383628.